Confused about test results and symptoms

by Lauren
(Orange County, CA)

I have been on 100 mg of bio-identical progesterone (day 15-25 of cycle) since September. Every month starting around day 7 until around day 17 I feel horrible. My symptoms during this time are bad weakness/shakey, tension headaches, muscle pain flares up, feel hungry, some anxiety, little dizzy at times, and some heart palpitations. I know this is when estrogen starts to rise, but I don't know if these symptoms are from estrogen dominance, or too little estrogen since my hormone test (different companies) show conflicting results. My period is regular and is about a 28 day cycle.

In December (2011), I had my saliva test done through ZRT on day 24 of my cycle (last cream application 12 hours before test) and the results were:

Estradiol: 6.6 (1.3-3.3 pg/ml)
Progesterone: 5208 (200-3000 pg/ml)
Ratio: 789 (100-500 when E2 1.3-3.3)

After this December test I started taking a little maca but stopped at the beginning of February (2012) because I think it made me feel a little too jittery.

I started seeing a new doctor who uses Sabre Sciences to test, and the results for this test (day 27 of cycle, 2 days off progesterone) were:

Estradiol: 1.98 (2.5-5.0 pg/ml)
Progesterone: 373 (125-500 pg/ml)

So, my question is: Do you think my symptoms around ovulation are from estrogen dominance, or too little estrogen?

Thank you for your help!

Comments for Confused about test results and symptoms

Click here to add your own comments

Mar 03, 2012
Confused about test results and symptoms
by: Wray

Hi Lauren Normally a test should only be done peak mid-luteal phase, as progesterone rises then. At any other time progesterone is either very low, rising or falling. If you have a 28 day cycle, your peak is ┬▒day 21. But you are using a progesterone cream, it would always show higher levels than normal. ZRT is very accurate, I don't know the other lab. Progesterone begins dropping after about 13 hours, which explains the difference in the two tests. It strikes me you should be using the progesterone daily, through any bleeding, for about 2-3 months. This will ensure progesterone becomes the dominant hormone, and suppresses any excess oestrogen. I would also suggest increasing the amount too, the symptoms you're experiencing are all caused by excess oestrogen. It's an excitatory, inflammatory hormone. Progesterone is very low during the follicular phase, it only begins rising about 50 hours prior to ovulation, and continuing through the luteal phase. We have more info on our page Progesterone Misconceptions. and still more on our page How to use progesterone cream. Take care Wray

Click here to add your own comments

Join in and write your own page! It's easy to do. How? Simply click here to return to Progesterone faq.

Search over 7,500 pages on this site...